Independence and justification in mathematics

In the article the problem of independence in mathematics is discussed. The status of the continuum hypothesis, large cardinal axioms and the axiom of constructablility is presented in some detail. The problem whether incompleteness is really relevant for ordinary mathematics and for empirical science is investigated. Another aim of the article is to give some arguments for the thesis that the problem of reliability and justification of new axioms is well-posed and worthy of attention. In my opinion, investigations concerning the status of independent sentences give insight into our understanding of mathematical concepts, of mathematical knowledge and of the role of mathematics in empirical science.
Keywords No keywords specified (fix it)
Categories (categorize this paper)
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history
Request removal from index
Download options
Our Archive

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 29,308
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
The Surveyability of Long Proofs.Edwin Coleman - 2009 - Foundations of Science 14 (1-2):27-43.
Philosophy of Mathematics.Leon Horsten - 2008 - Stanford Encyclopedia of Philosophy.
Mathematics and Reality.Stewart Shapiro - 1983 - Philosophy of Science 50 (4):523-548.
Mathematics, Science and Ontology.Thomas Tymoczko - 1991 - Synthese 88 (2):201 - 228.
Added to PP index

Total downloads
14 ( #338,672 of 2,180,112 )

Recent downloads (6 months)
1 ( #304,925 of 2,180,112 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature

There  are no threads in this forum
Nothing in this forum yet.

Other forums